Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Bismarck, ND

July 5, 2020Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2020, 7:32 PM CDT for Burke County, Divide County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 7:32 PM CDT (00:32 UTC)
Expired
Jul 5, 2020, 8:30 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Burke County, ND, Divide County, ND

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:35 PM CDTHAIL 13 Sw Noonan, NDDAMAGED FLOWERING CANOLA FIELD.
Jul 5, 7:48 PM CDTHAIL 1.255 Sse Noonan, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KBIS 060032
SVRBIS
NDC013-023-060130-
/O.NEW.KBIS.SV.W.0152.200706T0032Z-200706T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
732 PM CDT Sun Jul 5 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  West central Burke County in northwestern North Dakota...
  Eastern Divide County in northwestern North Dakota...

* Until 830 PM CDT.

* At 732 PM CDT, a severe thunderstorm was located near Noonan, or 9
  miles east of Crosby, moving southeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Noonan around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Larson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4878 10260 4858 10288 4863 10289 4863 10300
      4885 10326 4898 10307
TIME...MOT...LOC 0032Z 314DEG 17KT 4887 10311 

HAIL...1.25IN
WIND...<50MPH
 
$$

HEINERT
3 follow-up statements
492 
WWUS53 KBIS 060054
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
754 PM CDT Sun Jul 5 2020

NDC013-023-060130-
/O.CON.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Burke ND-Divide ND-
754 PM CDT Sun Jul 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL BURKE AND EAST CENTRAL DIVIDE COUNTIES...

At 754 PM CDT, a severe thunderstorm was located 7 miles southeast of
Noonan, or 19 miles southeast of Crosby, moving southeast at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of west
central Burke and east central Divide Counties, including the
following locations... Larson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4878 10260 4863 10281 4877 10308 4893 10295
TIME...MOT...LOC 0054Z 300DEG 23KT 4880 10291 

HAIL...1.25IN
WIND...<50MPH
 
$$

HEINERT
599 
WWUS53 KBIS 060107
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
807 PM CDT Sun Jul 5 2020

NDC023-060115-
/O.CAN.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Divide ND-
807 PM CDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DIVIDE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Divide County. Therefore, the warning has been cancelled.

LAT...LON 4878 10260 4863 10281 4867 10289 4872 10289
      4872 10294 4892 10294
TIME...MOT...LOC 0105Z 314DEG 17KT 4876 10285 

$$

NDC013-060130-
/O.CON.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Burke ND-
807 PM CDT Sun Jul 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL BURKE COUNTY...

At 805 PM CDT, a severe thunderstorm was located 10 miles south of
Columbus, or 22 miles southeast of Crosby, moving southeast at 20
mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Larson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail as large as half dollars. Seek 
shelter inside a sturdy structure and stay away from windows.

&&

LAT...LON 4878 10260 4863 10281 4867 10289 4872 10289
      4872 10294 4892 10294
TIME...MOT...LOC 0105Z 314DEG 17KT 4876 10285 

HAIL...1.25IN
WIND...<50MPH
 
$$

HEINERT
947 
WWUS53 KBIS 060125
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
825 PM CDT Sun Jul 5 2020

NDC013-060134-
/O.EXP.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Burke ND-
825 PM CDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BURKE COUNTY WILL
EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has weakened and has exited the 
warned area. Therefore, the warning will be allowed to expire. 
However, small hail to the size of a penny is still possible with 
this thunderstorm.

LAT...LON 4878 10260 4863 10281 4867 10289 4872 10289
      4872 10294 4892 10294
TIME...MOT...LOC 0124Z 286DEG 23KT 4877 10266 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:12 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 5, 7:12 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
712 PM CDT Sun Jul 5 2020

.UPDATE...
Issued at 710 PM CDT Sun Jul 5 2020

There are three main areas of concern for convection through the
night. Model guidance has been and continues to be exceptionally
poor with timing, placement, coverage, and intensity of
thunderstorms.

Area 1: far northwest North Dakota. Isolated mini-supercells
developed in eastern Roosevelt County, Montana a few hours ago and
produced numerous reports of quarter size hail before dissipating as
they crossed the state border. Meanwhile, a longer-lasting supercell
in southeast Saskatchewan has crossed into Divide County. The
environment remains supportive of severe weather, though coverage
is expected to remain isolated due to weaker forcing.

Area 2: south central and far southwest North Dakota. Convection has
had a difficult time maintaining intensity as it approaches the
Missouri River, and has been trending down overall farther to the
west. Nevertheless, the environment remains supportive of strong to
severe thunderstorms over the next few hours.

Area 3: southern James River Valley. We are finally starting to see
convective development along a boundary from near Mobridge, SD to
Fargo. The environment here contains more instability and less
shear than other areas. Strong to severe storms are possible, but
a messier storm mode may dampen the overall severe threat.
Concerns over heavy rain remain valid, and we will be adding
LaMoure County to the watch based on observed trends and
antecedent conditions. Model trends suggest multiple rounds of
convection may be possible through the night, though it is hard to
place much faith in model guidance at this point. Upstream trends
do support this scenario though.

UPDATE Issued at 448 PM CDT Sun Jul 5 2020

Quick update for the issuance of a Severe Thunderstorm Watch for
south central and southeast North Dakota until 11 PM CDT.

UPDATE Issued at 422 PM CDT Sun Jul 5 2020

A cluster of intense supercell thunderstorms has developed near
Dickinson, likely in response to a weak mid level impulse. These
storms should have access to at least 3000 J/kg of mostly uncapped
SBCAPE and 40-45 kts of effective bulk shear. Therefore, we
expect these storms to maintain their intensity downstream, at
least for the next few hours.

There are two other areas we are watching for convective
development. One is in the southern James River Valley, where a
couple cells recently intensified near Oakes and exited our
forecast area. Another location of concern is in northwest North
Dakota. Current satellite suggests growing updrafts in northeast
Montana in an environment with 3000 J/kg uncapped SBCAPE and up to
45 kts effective bulk shear.

&&

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Jul 5 2020

Severe storms this evening and tonight highlight the short term
forecast period.

Strong to severe storms will develop along and ahead of a cold
front late this afternoon/early evening across the far south
central and James River Valley. The environment will be
characterized by effective shear in the 35 to 45 knot range and
moderate to strong instability. Thus, we expect a mixed mode of
multicell clusters and/or transient supercell structures
initially. The strongest storms may produce damaging wind gusts up
to 70 mph and hail up to golf ball size. While the threat is non-
zero because of various potential boundary interactions, the
tornado threat does not appear to be very high, with weak low
level shear forecast. Very heavy rain will accompany these storms
and we may see some training across the far southern James River
Valley, where a Flash Flood Watch remains in effect for Dickey and
McIntosh counties.

Other portions of western and central North Dakota have a chance
for a strong to severe storm, but these will be very few and far
between, with hail up to quarter size and damaging wind gusts up
to 60 mph.

Storms may continue overnight before finally drifting south and
east, but new storms may enter the southwest from ongoing
convection over eastern Montana.

Another round storms may fire west late Monday afternoon ahead of
another strong shortwave. The southwest will likely see the
strongest storms.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Jul 5 2020

The strong shortwave makes it into the west late Monday night.
Plenty of elevated instability and strong shear will overlap
favorably for at least some severe risk overnight across the west
and/or south. However, it remains to be seen how widespread
storms will be with only subtle height falls forecast.

An even stronger wave approaches on Tuesday, which could end up
producing the most significant severe weather of the period given
very strong instability favorably overlapping deep layer shear in
the 50 to 60 knot range across the west. We probably still have a
day or so until we start getting a clearer picture regarding
specific threats and location, but confidence is increasing that
Tuesday afternoon through Wednesday morning will be active.

Behind Tuesday's wave, it is looking like a dry spell from
Wednesday afternoon until later Friday. The far north could see a
few showers on Thursday, however. Some global models are then
depicting a ridge rider MCS coming down from Canada overnight
Friday with mainly dry high pressure moving in Saturday afternoon
and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 710 PM CDT Sun Jul 5 2020

Scattered thunderstorms are possible through the forecast period.
Beyond this evening, confidence in timing, placement, and coverage
of storms is too low to mention in any TAF. IFR to LIFR visibility,
hail, and sporadic wind gusts are possible in any storm. Outside of
storms, VFR conditions and light winds are expected through the
forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051.

&&

UPDATE...Hollan
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Hollan
Hazardous weather outlook, Jul 5, 7:23 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
723 PM CDT Sun Jul 5 2020

NDZ003>005-011>013-017>023-025-031>033-040-070030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings-
Stark-Slope-
723 PM CDT Sun Jul 5 2020 /623 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms. Severe weather is no longer
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ001-002-009-010-070030-
Divide-Burke-Williams-Mountrail-
723 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible. The main hazards will
be large hail up to ping pong size and damaging wind gusts up to
60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ034>037-041>047-070030-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-
723 PM CDT Sun Jul 5 2020 /623 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible. The main hazards
will be large hail up to two inches in diameter and damaging wind
gusts up to 70 mph. Very heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ048-050-051-070030-
La Moure-McIntosh-Dickey-
723 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible. The main hazards
will be large hail up to two inches in diameter and damaging wind
gusts up to 70 mph.

Very heavy rain is also possible, which may lead to localized
flash flooding of low lying and poor drainage areas. A Flash Flood
Watch has been issued through late tonight. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

Hollan

In the hours before

Special weather statement, Jul 5, 6:14 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
514 PM MDT Sun Jul 5 2020

NDZ041-042-060000-
Grant ND-Hettinger ND-
514 PM MDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 600 PM MDT...

At 514 PM MDT, a strong thunderstorm was located 6 miles southeast of
Mott, moving east at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott, Elgin, New Leipzig, Burt and Bentley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central North Dakota.

LAT...LON 4618 10200 4621 10200 4620 10213 4626 10241
      4642 10235 4645 10180 4616 10188
TIME...MOT...LOC 2314Z 271DEG 29KT 4632 10221

HARGROVE
Local storm report, Jul 5, 6:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             CARSON                  46.42N 101.57W
07/05/2020  E1.00 INCH       GRANT              ND   PUBLIC

&&
Local storm report, Jul 5, 6:35 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 SW HEART BUTTE DAM    46.55N 101.89W
07/05/2020  M2.00 INCH       GRANT              ND   PUBLIC

            MULTIPLE WINDOWS BROKEN ON THE BARN AND ON
            THE GARAGE DOORS.

&&
Special weather statement, Jul 5, 6:43 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
543 PM MDT Sun Jul 5 2020

NDZ041-044-060030-
Hettinger ND-Adams ND-
543 PM MDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HETTINGER AND
NORTHWESTERN ADAMS COUNTIES UNTIL 630 PM MDT...

At 543 PM MDT, a strong thunderstorm was located 7 miles northeast of
Reeder, or 15 miles northwest of Hettinger, moving east at 45 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott and Reeder.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.

LAT...LON 4628 10299 4628 10293 4630 10292 4643 10224
      4613 10223 4610 10300
TIME...MOT...LOC 2343Z 262DEG 39KT 4619 10283

HARGROVE
Special weather statement, Jul 5, 6:59 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
659 PM CDT Sun Jul 5 2020

NDZ020-034-042-060045-
Grant ND-Oliver ND-Morton ND-
659 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON...
SOUTHWESTERN OLIVER AND NORTHERN GRANT COUNTIES UNTIL 745 PM CDT/645
PM MDT/...

At 659 PM CDT/559 PM MDT/, a strong thunderstorm was located over
Glen Ullin, moving northeast at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Glen Ullin, New Salem and Sweet Briar Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for south central North Dakota.

LAT...LON 4665 10193 4678 10199 4713 10148 4684 10123
TIME...MOT...LOC 2359Z 237DEG 36KT 4678 10185

HARGROVE
Local storm report, Jul 5, 7:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CROSBY                  48.91N 103.30W
07/05/2020  M0.75 INCH       DIVIDE             ND   PUBLIC

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:27 PM CDTSpecial Weather StatementBISBurke33 min
Jul 6, 6:09 AM CDTSpecial Weather StatementBISDunn36 min
Jul 6, 6:57 AM CDTSpecial Weather StatementBISDunn, Mercer33 min
Jul 6, 7:56 AM CDTSpecial Weather StatementBISMercer49 min
Jul 6, 1:27 PM CDTSpecial Weather StatementBISBowman33 min
Jul 6, 3:31 PM CDTSpecial Weather StatementBISStutsman29 min
Jul 6, 4:02 PM CDTSpecial Weather StatementBISStutsman28 min
Jul 6, 4:15 PM CDTSpecial Weather StatementBISLaMoure30 min
Jul 6, 4:29 PM CDTSpecial Weather StatementBISMcKenzie46 min
Jul 6, 6:13 PM CDTSpecial Weather StatementBISMcKenzie32 min
Jul 6, 6:53 PM CDTSpecial Weather StatementBISMcKenzie37 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.